Arkansas, 2008Flash Flood in Arkansas, February 17, 2008
February 17, 2008 · NWS TSA · 1 event in 1 county or zone
Locally heavy rainfall resulted in some flash flooding across portions of northwestern Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall resulted in some flash flooding across portions of northwestern Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 16, 9:04 PM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Feb 16, 9:04 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
904 PM CST SAT FEB 16 2008
.DISCUSSION...
DROPPED THE FLASH FLOOD WATCH ACROSS NORTHEAST OKLAHOMA WITH
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS STILL IN IT. ALSO
DROPPED THE MENTION OF THUNDER AS THE BULK OF THE LIGHTNING
IS WELL TO OUR EAST.
POTENT UPPER LOW IS ENTERING SOUTHWEST OKLAHOMA AND WILL TRACK
NORTHEAST ACROSS OUR AREA. WILL CONTINUE TO SEE RAIN ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING WITH
ADDTIONAL FLOODING POSSIBLE. WRAP AROUND PRECIP WILL EXTEND
ACROSS AT LEAST THE NORTHERN HALF OF THE AREA LATER TONIGHT.
STILL COULD BE COLD ENOUGH FOR SNOW LATE TONIGHT AND TOMORROW
MORNING IN OSAGE AND PAWNEE COUNTIES. THUS...WILL LEAVE THE
WINTER WEATHER ADVISORY AS IS.
&&
.PREV DISCUSSION... /ISSUED 244 PM CST SAT FEB 16 2008/
DISCUSSION...
WIDESPREAD RAINFALL (LOCALLY HEAVY)...ISOLATED SEVERE
THUNDERSTORMS...AND THE POSSIBILITY OF ACCUMULATING SNOWS EARLY
SUNDAY ARE THE MAIN FORECAST ISSUES.
SURFACE ANALYSIS AT 20Z DEPICTS DEVELOPING LOW PRESSURE ACROSS NERN
TX...WITH COLD FRONT EXTENDING SWD INTO S TX AND INVERTED SFC TROF
LOCATED ACROSS PARTS OF ERN OK. PW VALUES ARE RUNNING AROUND 1-1.25
INCHES ACROSS THE FORECAST AREA...AND AS EXPECTED...A LARGE SHIELD
OF RAINFALL (WITH EMBEDDED THUNDERSTORMS) HAS DEVELOPED IN THE
ACROSS THE REGION. HEAVIEST RAINFALL AMOUNTS HAVE GENERALLY BEEN
CONFINED TO SE OK...WITH LOCALLY MESONET REPORTS OF 1-2 INCHES OVER
THE PAST 24 HOURS. AFOREMENTIONED SFC LOW WILL DEEPEN AND OCCLUDE
ACROSS THE REGION THIS EVENING...WITH ADDITIONAL HEAVY RAINFALL
LIKELY. WILL CONTINUE THE FLASH FLOOD WATCH FOR THE ENTIRE FORECAST
AREA THROUGH 12Z SUNDAY.
PRIMARY UPPER LOW IS CURRENTLY SPINNING ACROSS FAR WRN TX...AND THIS
FEATURE WILL LIFT OUT TONIGHT ACROSS OK. ELEVATED CONVECTION HAS
BEEN ON THE INCREASE OVER THE PAST FEW HOURS ACROSS NWRN TX/SWRN AND
SCNTRL OK...AND WE/LL EVENTUALLY SEE THIS ACTIVITY MOVE INTO SERN OK
BY LATE AFTERNOON OR EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO
REMAIN ELEVATED...BUT STEEPENING LAPSE RATES WITH THE APPROACH OF
THE UPPER SYSTEM AND IMPRESSIVE SHEAR COULD RESULT IN A FEW LARGE
HAIL PRODUCERS.
AXIS OF HEAVY RAINFALL WILL TRANSITION E LATE TONIGHT AS UPPER
SYSTEM LIFTS INTO SERN KS. COLDER AIR WRAPPING AROUND THE BACKSIDE
OF THE EXITING SYSTEM COULD RESULT IN A CHANGEOVER TO SNOW LATE
TONIGHT INTO EARLY SUNDAY...MAINLY ACROSS AREAS NW OF TULSA. AT THIS
TIME...THE BEST LOCATION FOR ACCUMULATING SNOW WOULD BE OVER WRN
PARTS OF OSAGE AND PAWNEE COUNTIES...WHERE AN INCH OR TWO OF WET
SNOW IS POSSIBLE. WILL GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY
FOR THESE TWO COUNTIES.
DEEPENING SFC LOW WILL QUICKLY LIFT TOWARD CHICAGO (DON/T ALL LOWS
GO TO CHICAGO?)...WITH BREEZY NWLY WINDS DEVELOPING ACROSS THE AREA
ON SUNDAY. COULD SEE SOME GUSTS AROUND 35 MPH FOR SEVERAL
HOURS...BUT WILL LET EVENING/MID CREW MAKE THE FINAL DECISION ON THE
NEED OF A WIND ADVISORY.
AFTER A COOL DAY ON MONDAY...EXPECT A WARMING TREND AS MID-LEVEL
HEIGHTS RISE. UPPER FLOW WILL BECOME MORE ACTIVE BY MID-WEEK...AND
ANOTHER SFC BOUNDARY PROGGD INTO THE AREA BY WEDNESDAY/THURSDAY.
CURRENT 20-40 POPS FOR THIS TIME LOOK GOOD FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 38 44 26 44 / 100 70 10 0
FSM 43 45 29 45 / 90 20 10 0
MLC 39 47 28 50 / 70 30 10 0
BVO 33 40 26 44 / 100 80 10 0
FYV 39 41 24 41 / 80 30 10 0
BYV 36 41 24 38 / 80 40 10 0
MKO 36 45 28 46 / 90 30 10 0
MIO 38 40 26 40 / 100 70 10 0
F10 36 45 27 49 / 90 30 10 0
HHW 43 52 32 52 / 70 20 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY FROM 3 AM SUNDAY TO NOON SUNDAY FOR
OKZ054-OKZ059.
FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR OKZ049-OKZ053-OKZ069-
OKZ072-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 6 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...17
ABBASHazardous weather outlook, Feb 16, 9:27 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
927 PM CST SAT FEB 16 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
930 PM CST SAT FEB 16 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
FLASH FLOOD.
RISK...ELEVATED.
AREA...FAR EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...LIMITED.
AREA...OSAGE AND PAWNEE COUNTIES.
ONSET...AFTER 2 AM.
DISCUSSION...
WIDESPREAD MODERATE TO HEAVY RAIN CONTINUES ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...WITH THE RAIN
GRADUALLY SHIFTING EASTWARD AFTER MIDNIGHT. THE POTENTIAL
REMAINS FOR ISOLATED FLASH FLOODING WHICH IS ESPECIALLY
DANGEROUS AT NIGHT TIME.
A TRANSITION TO LIGHT TO MODERATE SNOW IS POSSIBLE
LATE TONIGHT ACROSS WESTERN OSAGE AND PAWNEE COUNTIES...
WHERE SNOW ACCUMULATIONS OF UP TO ONE INCH WILL
BE POSSIBLE.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REPORTS OF ROAD CLOSURES OR SIGNIFICANT FLOODING SHOULD
BE RELAYED TO THE NATIONAL WEATHER SERVICE IN TULSA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
LIGHT SNOW MAY CONTINUE INTO SUNDAY MORNING...HOWEVER
DRIER WEATHER IS EXPECTED FOR THE MAJORITY OF THE DAY.
GUSTY NORTHWESTERLY WINDS ARE LIKELY ACROSS THE
ENTIRE AREA...WITH DAMAGED TREE LIMBS CONTINUING TO
POSE A HAZARD ON THESE WINDY DAYS.
THUNDERSTORM CHANCES RETURN BY WEDNESDAY AHEAD OF
THE NEXT COLD FRONT AND UPPER STORM SYSTEM.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Local storm report, Feb 16, 7:53 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
753 PM CST SAT FEB 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD CLAYTON 34.59N 95.35W
02/16/2008 PUSHMATAHA OK LAW ENFORCEMENT
ROAD CLOSURE WITHIN THE CITY DUE TO LOCAL STREAMS OUT OF
BANKS AND FLOWING OVER BRIDGES ACROSS LOW WATER
CROSSINGS.
&&
JBMSpecial weather statement, Feb 17, 1:43 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
143 AM CST SUN FEB 17 2008
ARZ019-020-029-OKZ072-074-076-170830-
CRAWFORD AR-FRANKLIN AR-HASKELL OK-LE FLORE OK-SEBASTIAN AR-SEQUOYAH
OK-
143 AM CST SUN FEB 17 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 AM CST
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SEBASTIAN AND SOUTHWESTERN FRANKLIN
IN NORTHWEST ARKANSAS
CRAWFORD
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN SEQUOYAH
IN SOUTHEAST OKLAHOMA
EASTERN HASKELL AND NORTHEASTERN LE FLORE
AT 143 AM CST...DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE
EXTENDING FROM 2 MILES SOUTH OF COWLINGTON TO 8 MILES SOUTHWEST OF
PATTERSON...MOVING NORTHEAST AT 55 MPH. THESE THUNDERSTORMS WILL
BE MOVING THROUGH THE FORT SMITH AREA BY 2:30 AM.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 50 MPH.
LAT...LON 3539 9378 3535 9378 3530 9385 3530 9389
3521 9398 3523 9400 3518 9401 3513 9408
3507 9423 3503 9422 3489 9443 3526 9488
3574 9422
TIME...MOT...LOC 0743Z 236DEG 50KT 3525 9471 3492 9445Flash Flood, Crawford
- When
- February 17, 1:45 AM CST to 4:15 AM CST
- Where
- Crawford County, Natural Dam to Van Buren
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.650, -94.400
Runoff from locally heavy rainfall resulted in flooding of roads in Mountainburg and Van Buren.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83084.